Heavy Rain, Wilson
- When
- July 15, 4:30 AM CST to July 16, 4:30 AM CST
- Where
- Wilson County, 1.49 mi SSE of Neodesha
- Reported by
- Mesonet
- Coordinates
- 37.410, -95.670
This was a 24 hour rain total of 4.2 inches.
Showers and thunderstorms dropped copious amounts of rain across the county warning area prompting several flood warnings and one flash flood warning in Montgomery county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Showers and thunderstorms dropped copious amounts of rain across the county warning area prompting several flood warnings and one flash flood warning in Montgomery county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 2:17 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 317 AM CDT Thu Jul 15 2021 .SHORT TERM...(Today through Saturday night) Issued at 315 AM CDT Thu Jul 15 2021 BOTTOM LINE UP FRONT: Much high chances for convection over the short term with very heavy rain likely. Main focus to he rain appears to be South Central and Southeast Kansas. Localized flooding is a possibility. Severe weather can't be ruled out. The short term will be very active in comparison to the past several days. Current satellite imagery shows the approaching front making its slow push into the CWA. Moisture transport ahead of the front still looks strong and will continue through the short term. As such, POPs will remain high for Thursday but the main question will be the residence time and/or the number of rounds of convection. Current radar and satellite imagery are showing a line of convection stretched across the Northern Central and Western Kansas. The short term CAMS are handling this fairly well and bring this convection through the CWA during the morning hours today. The CAMS differ on the handling of the convection during the afternoon and evening today. The ECMWF/GFS/Canadian families are not bullish on much for the afternoon. In contrast, the NAM and especially the NAM members of the CAMS are very bullish on this convection. Based on current radar data, which shows a developing MCV in the Panhandle of Oklahoma, it appears the NAM families have the right idea. As such, leaned toward the NAM solution at this time. The NAM solution also opens up the possibility for a sustained heavy rainfall over parts of the CWA. Current track of the developing MCV would place it over South Central and into Southeast Kansas during the afternoon. The presence of the MCV over the region during the afternoon, a time where heating will be at maximum and a generally uncapped atmosphere, indicates some convection could go upscale to severe levels. Unfortunately, the shear and general lapse rates are rather paltry. As such, the severe threat looks to limited to an isolated chance. The main severe threat looks to 60 mph winds and heavy rain. The presence of the MCV collocated with the very heavy PWs raises the likelyhood of flooding issues. Area flooding looks to be the primary threat with some river flooding possible as well. Temperatures are likely to be kept in check for today as well and could be a few degrees cooler than current forecast. Friday and Saturday will remain active but are not likely to be as active. The main front will push through the region Thursday night and will help dry the atmosphere out for a period of time. PW values are expected to drop below 1.2 inches for Friday. Additionally, forcing, instability and shear are all very limited. This lends to a fairly dry day for Friday. Friday night and into Saturday, the front is expected to drift back into the CWA and will be accompanied by some weak moisture advection as well. By Saturday afternoon, lapse rates will improve into the 6-8 Degrees/km and PW values will recover into the 1.5-2 inch range. CAPE values are better but still fairly weak hovering in the 1000-1500 J/Kg range. This makes it difficult to see what will kick off convection. At this time, it appears it will have to be the weak forcing of the front. Once convection starts, it should be able to sustain itself as the mid and upper levels will likely support it. Some strong thunderstorms are possible during the afternoon Saturday. Saturday night could be come much more active as the models are indicating a wave will move through the region along the front. This is likely to intensify the shower and thunderstorm activity. Some of this activity could contain an isolated severe thunderstorm. The main threat again looks to be 60 mph winds and very heavy rain. The GFS is the most bullish on this activity. The ECMWF also has this activity but is not as intense. This set up does indicate that flooding will likely be an issue Saturday afternoon and into the overnight hours. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 315 AM CDT Thu Jul 15 2021 The extended range will have an active start with the residual convection from Saturday night. This activity does look to diminish fairly quick by Sunday evening. The ECMWF and GFS families both indicate the front will push through the CWA and to the south. This will allow another Canadian high pressure to build to the northeast of the region. This will allow some mid level CAA to develop over the CWA and will knock temperatures back down below normal for much of next week. This is expected to last for a few days and mid to late next week, WAA advection is expected to return and allow temperatures to return to normal. Precipitating chances will drop off with Sunday and Monday having the best chances. Any convection that occurs on Sunday/Monday is not expected to be as intense as the today's activity. By Tuesday, POPs will drop off and bring the wide spread convection to a halt for the remainder of the extended range. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1143 PM CDT Wed Jul 14 2021 A broken line of showers and thunderstorms will continue to move slowly eastward across the region for tonight into Thursday. Cigs are expected to be in the mid-levels before scattering out from west to east later in the day. The thunderstorms could increase in coverage during the afternoon hours with more daytime heating. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 69 88 71 / 80 50 10 30 Hutchinson 83 66 88 68 / 80 40 10 20 Newton 83 66 87 68 / 80 50 10 30 ElDorado 85 67 85 69 / 90 70 20 30 Winfield-KWLD 86 69 87 70 / 80 60 20 30 Russell 83 64 88 67 / 60 10 10 20 Great Bend 81 64 86 67 / 70 20 10 20 Salina 83 66 90 67 / 90 40 10 20 McPherson 83 65 87 67 / 90 40 10 20 Coffeyville 88 71 87 70 / 60 90 50 40 Chanute 86 69 85 70 / 80 90 40 30 Iola 86 69 84 70 / 80 90 40 30 Parsons-KPPF 87 70 87 70 / 70 90 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 AM CDT this morning through late tonight for KSZ049-051>053-067>072-082-083-091>096-098>100. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 358 AM CDT Thu Jul 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 AM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected to develop through the day and into the evening hours. Some of these storms could contain very heavy rain possibly producing localized flooding. The flooding risk will be along and east of a line from Mcpherson, to Hutchinson to Harper. A flood watch has been issued, see the latest bulletin for details. Additionally, an isolated severe thunderstorm can't be ruled out with the primary threat being 60 mph winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible Friday afternoon and evening through Tuesday. There will be the potential for these storms to contain very heavy rain Saturday through Monday. Localized flooding can't be ruled out. Some storms Saturday night and into Sunday may have an isolated severe storm. The main threat from these storms will be 60 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Tulsa radar (KINX), 138 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
19 heavy rain, 6 flood, 2 flash flood, 1 tornado. Local standard time, as filed.
This was a 24 hour rain total of 4.2 inches.
This was a 24 hour rain total of 4.82 inches.
This was a 24 hour rain total of 4.9 inches.
This was a 24 hour rain total of 4.9 inches.
This was a 24 hour rain total of 5.05 inches.
This was a 24 hour rain total of 6.53 inches.
This was a 24 hour rain total of 4.82 inches.
This was a 24 hour rain total of 4.62 inches.
This was a 24 hour rain total of 7.68 inches.
This was a 24 hour rain total of 6.53 inches.
This was a 24 hour rain total of 3.8 inches.
This was a 24 hour rain total of 4.2 inches.
This was a 24 hour rain total of 5.21 inches.
This was a 24 hour rain total of 5.21 inches.
This was a 24 hour rain total of 5.52 inches.
This was a 24 hour rain total of 7.52 inches.
This was a 24 hour rain total of 5.0 inches.
Rainfall report of 5.1 inches since 6 pm. Report submitted via Twitter.
Rainfall since 6pm 7/15 of 10.53 inches.
Numerous roads across the county were reported as flooded.
Heavy rains prompted flood warnings and problems on area roads, especially in the southwestern sections.
Very heavy rains forced several water rescues from folks driving into low water crossings.
A water rescue was reported by the Emergency Manager.
Some minor road flooding was reported around the county.
Up to 3 inches of rain feel near Whiskey Creek which produced some flooding. A few roads were also closed.
Several roads in and around Independence, especially those near Whiskey creek had water over them and were closed during the flooding.
Multiple roads in the northwest part of the county were closed due to unsafe driving conditions and water over the road.
Landspout. A very brief touchdown of a landspout over open country. No damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970257, 970253, 970255, 970256, 970261, 970258, 970259, 970262, 970263, 970264, 970267, 970268, 970272, 970269, 970270, 970274, 970273, 970252, 970266, 970233, 970235, 970246, 970248, 970249, 970251, 970227, 970229, 970275.